Alert archive / Hawaii / High Wind Watches in 2017

High Wind Watch 4, NWS Honolulu, HI

December 13, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind watch at Dec 13, 2017, 3:38 AM HST for Hawaii County, Hawaii. It took effect at Dec 13, 2017, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2017, 3:38 AM HST (13:38 UTC)
In effect from
Dec 13, 2017, 6:00 PM HST
Expired
Dec 13, 2017, 3:32 PM HST
In force
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WWHW70 PHFO 131338
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 AM HST Wed Dec 13 2017

HIZ028-140245-
/O.NEW.PHFO.HW.A.0004.171214T0400Z-171215T0400Z/
Big Island Summits-
338 AM HST Wed Dec 13 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
AFTERNOON...

The National Weather Service in Honolulu has issued a High Wind
Watch, which is in effect from this evening through Thursday
afternoon.

* WINDS...North 35 to 45 mph with localized gusts to 70 mph.

* TIMING...tonight through Thursday.

* IMPACTS...Driving and hiking at the summits may be dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch for the summits means that sustained winds of 
at least 56 mph, or gusts of at least 66 mph, are expected. 
Motorists should use extra caution.

&&

$$

Gibbs
1 follow-up statement
972 
WWHW70 PHFO 140132
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Wed Dec 13 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.A trough aloft will move toward the Big Island from the northeast
increasing winds overnight, and reaching warning levels Thursday. 

HIZ028-141445-
/O.UPG.PHFO.HW.A.0004.171214T0400Z-171215T0400Z/
/O.NEW.PHFO.HW.W.0013.171214T0400Z-171215T0400Z/
Big Island Summits-
332 PM HST Wed Dec 13 2017

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
THURSDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect from 6 PM this evening to 6 PM HST
Thursday. The High Wind Watch is no longer in effect.

* WINDS...North 30 to 50 mph tonight, increasing to 40 to 60 mph
  Thursday. 

* TIMING...tonight through Thursday.

* IMPACTS...Driving and hiking at the summits may be dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning for the summits means that sustained winds of
at least 56 mph, or gusts of at least 66 mph, are expected. 
Motorists should use extra caution.

&&

$$

Morrison

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Dec 13, 3:37 AM HST, 1 minute earlier.

Area forecast discussion, Dec 13, 3:37 AM HST, 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
337 AM HST Wed Dec 13 2017

.SYNOPSIS...
A dissipating cold front located near the Big Island will shift
east of the state by tonight. Gusty north-northeast winds with
cool and dry conditions will continue to fill in behind the front
today through Thursday, with unsettled weather possible Friday
through the weekend.

&&

.DISCUSSION...
The latest hi-res model guidance remains in good agreement
through Thursday and shows the frontal boundary near the Big
Island shifting east of the state by tonight. Clouds and showers
along and ahead of this boundary will remain in the forecast
today, especially along the northern coast of the Big Island.
Rainfall accumulations, however, will remain on the light side as
the front continues to dissipate as it moves through. The latest
rainfall summary over the past 12 hrs reflects this with peak
amounts coming in less than half of an inch over Maui County as
the boundary moved through overnight.

Drier and cooler air will continue to fill in (PWs down toward
half of an inch; dewpoints into the mid/upper 50s) behind this
boundary through Thursday. North-northeast will become gusty
through this time, especially tonight through Thursday
(potentially reaching advisory levels for some of the typically
windier lower elevation areas). For the summits on the Big
Island, a high wind watch is now in effect beginning tonight and
continuing through Thursday.

Changes in the weather are afoot late in the week as global models
are consistently depicting an upper level low dropping south as it
cuts off from the jet stream to the north, reaching a position
northeast of the islands Friday. The upper low will bring
instability and cold temperature to the middle and upper atmosphere
allowing for increasing rainfall chances, and heavier showers. Near
the surface, a low is expected to form east of the state in response
to the upper low. The instability aloft, low pressure near the
surface, and increasing low-level moisture will lead to unsettled
weather over the islands with the possibility of heavy rain and
thunderstorms, and the chance of snow for the Big Island summits.
However, models are still having a difficult time agreeing with
the location of the upper low and the timing of how long the low
stays in the island's vicinity. The current forecast has
increasing showers and rainfall totals Thursday night through
Saturday. Slight chance of thunderstorms remains in the forecast
starting Friday over the eastern windward waters. More fine
tuning will continue as the details become clearer as model
solutions converge.

&&

.AVIATION...
A dissipating front near the Big Island will continue to weaken
today. A loosely defined cloud band continues to bring some areas
of MVFR and isolated IFR conditions. AIRMET Sierra continues for
mountain obscuration over Maui County and will likely linger into
the first few hours of daylight. Continuing to monitor to see if
an AIRMET will be needed for the Big Island.

The overnight sounding showed a strong inversion around 5500 feet
at Lihue, while the Hilo sounding had a slightly weaker inversion
around 6000 feet.

Northerly winds pick up a bit behind this front, but at this time
do not anticipate any significant low level turbulence. An upper
level trough is expected to dig over the islands from the
northwest later today. The models indicate the potential for
significant upper level turbulence along the trough, in an area
from the Hawaiian islands extending north beyond 30N.

&&

.MARINE...
A High Surf Warning is in effect for north and west facing shores
of most islands with a High Surf Advisory for north facing shores
of the Big Island of Hawaii. A very large north northwest swell
is peaking this morning, but remain quite large on Thursday, then
subside through Saturday.

North winds are spreading over the Hawaiian coastal waters behind
a dissipating front. For now, wind speeds are below the 25 knot
Small Craft Advisory (SCA) threshold, but a SCA is in effect for
most waters due to large seas associated with the north northwest
swell.

Winds will strengthen over the next 36 hours as high pressure
builds northwest of the area and a trough forms to the east. Winds
will reach SCA levels in the windier areas around the Big Island
and Maui County today strengthening to near-gale force on Thursday.
Winds will subside Friday into Saturday as the trough approaches
from the east.

The approaching trough will bring increasing moisture and
instability, so thunderstorms will be possible as early as
Thursday night.

See the Collaborative Surf Discussion for details on surf and
swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST Thursday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Surf Advisory until 6 PM HST Thursday for Big Island North
and East.

High Wind Watch from this evening through Thursday afternoon for
Big Island Summits.

Small Craft Advisory until 6 AM HST Friday for all Hawaiian
waters-

&&

AVIATION...M Ballard
MARINE...Donaldson
REST OF DISCUSSION...Gibbs/Morrison

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 9:50 AM HSTGale WarningHFO41 hr

Nearby

High Wind Watches in Hawaii, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.